Heat, Hamilton
- When
- June 22, 12:00 PM CST to June 24, 12:00 AM CST
- Where
- Hamilton forecast zone
- Property damage
- $1.5 million
- Reported by
- Broadcast Media
- Coordinates
- 40.874, -98.023 (the zone’s center; the record gives no point)
S. allowed for hot air to build into the region, and along with surface dewpoints in the upper 60s and lower 70s, made for muggy conditions.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A strong upper level ridge anchored across the central U.S. allowed for hot air to build into the region, and along with surface dewpoints in the upper 60s and lower 70s, made for muggy conditions. Heat indices across the area reached into the 100 to 110 degree range on the 23rd, which lead to the deaths of approximately 4000 head of cattle. The afternoon high temperatures reached into the mid to upper 90s, which was a change from the previous few weeks, where highs had generally been in the 70s and 80s. The cooler than normal high temperatures had prevented the cattle from properly shedding their winter coats, which aided in their overheating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 22, 11:36 AM CST, 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1236 PM CDT MON JUN 22 2009
.AVIATION...18Z TAF. VFR CONDITIONS ARE EXPECTED THROUGH THE
PERIOD AS A LARGE RIDGE OF UPPER LEVEL HIGH PRESSURE BUILDS
NORTHWEST OVER THE PLAINS. WILL SEE SOME CU AROUND THIS AFTERNOON
AS CONVECTIVE TEMPS ARE REACHED. THESE WILL ERODE THIS
EVENING...WITH JUST SOME MID TO HIGH LEVEL CLOUDS ANTICIPATED
THEREAFTER. AN AREA OF SURFACE LOW PRESSURE OVER KS WILL KEEP
WINDS OUT OF THE EAST INTO THIS EVENING...TRANSITIONING TO LIGHT
SOUTHEASTERLY TONIGHT AND EVENTUALLY VEERING TO THE
SOUTH/SOUTHWEST TUESDAY MORNING.
&&
.PREV DISCUSSION... /ISSUED 333 AM CDT MON JUN 22 2009/
DISCUSSION...A SUMMER PATTERN HAS TAKEN HOLD OF THE PLAINS THIS
MORNING WITH A LARGE RIDGE IN PLACE FROM THE LOWER MISSISSIPPI RIVER
VALLEY INTO THE GREAT LAKES REGION WHILE THE TYPICAL SUMMER TROUGH
IS POSITIONED OVER THE PACIFIC NORTHWEST. MID LEVEL HEIGHT RISES
OVER THE PLAINS REVEALS THE RIDGE ALREADY AMPLIFYING INTO THE
CENTRAL CONUS WHILE THE TROUGH IS BEGINNING TO FILL ALONG THE WEST
COAST. REGIONAL SURFACE OBS SHOWS A CLOSED LOW SITTING WITHIN THE
LEE TROUGH ACROSS EASTERN COLORADO WITH VERY MOIST AIR ALREADY IN
PLACE ACROSS CENTRAL AND EASTERN SECTIONS OF KANSAS AND NEBRASKA
WITH SURFACE DEWPOINTS IN THE MID 60S TO MID 70S. THE NOSE OF A 35
TO 45 KT LLJ IS SEEN NOSING INTO FAR SOUTHEAST NEBRASKA TO NORTHWEST
MISSOURI THIS MORNING WITH A BROKEN LINE OF ELEVATED CONVECTION SEEN
OVER THIS AREA WHILE THE REMNANTS OF HIGH PLAINS CONVECTION IS SEEN
SLIDING OVER NORTHERN NEBRASKA.
AS THE REGION HEADS INTO TODAY THE PATTERN CONTINUES TO LOOK VERY
WARM AS THE RIDGE BUILDS OVER THE PLAINS. AT THE SURFACE A THERMAL
LOW IS SHOWN TO DEVELOP ACROSS NORTHEAST COLORADO WITH AN ASSOCIATED
SURFACE TROUGH EXTENDING EAST INTO SOUTH CENTRAL NEBRASKA. THIS WILL
CREATE TWO ISSUES FOR THE AREA WITH THE FIRST BEING HIGH HEAT INDEX
READINGS AND THE OTHER THE THREAT FOR ISOLATED CONVECTION.
TEMPERATURE WISE...WITH THERMAL PROFILES LOOKING VERY WARM GIVEN
700MB TEMPERATURES OF +12C TO +14C AND MIXING UP TO 700MB VERY
LIKELY...HIGHS IN THE MID 90S TO AROUND 100 LOOK VERY POSSIBLE
TODAY. ALTHOUGH MIXING SHOULD SUPPORT SOME DRIER AIR TRANSFERRING
DOWNWARD THIS AFTERNOON...HEAT INDEX READINGS AROUND 105 LOOK
POSSIBLE EAST OF A FULLERTON...TO GRAND ISLAND...TO PHILLIPSBURG
LINE THIS AFTERNOON. BASED ON THIS ASSESSMENT...HAVE OPTED TO ISSUE
A HEAT ADVISORY FROM 1 PM THROUGH 7 PM TODAY. CONVECTIVE
WISE...ALTHOUGH THE ATMOSPHERE WILL BE VERY CAPPED THROUGH MOST OF
THE DAY...WEAK CONVERGENCE ALONG THE SURFACE TROUGH ALONG WITH
CONVECTIVE TEMPERATURES BEING REACHED...MARGINALLY SUPPORTS THE IDEA
OF AT LEAST ISOLATED CONVECTION DEVELOPING BY EARLY EVENING NORTH OF
A KEARNEY TO HASTINGS TO GENEVA LINE. HOWEVER...ALTHOUGH THE 00Z
EMC 4KM WRF DOES DEVELOP CONVECTION OVER THIS AREA...NONE OF THE
OPERATIONAL MODELS SUPPORTS THIS IDEA AND WILL HOLD OFF ON ADDING
THUNDERSTORMS AT THIS POINT.
TUESDAY IS THEN LOOKING LIKE A COPY OF MONDAY TEMPERATURE WISE AS
THE UPPER RIDGE REMAINS ANCHORED ACROSS PLAINS WHILE A WEAK
FRONT BEGINS TO SAG SOUTHWARD INTO WESTERN AND NORTH CENTRAL
NEBRASKA. THE PREFRONTAL WARMING AHEAD OF THE FRONT HAS THE
POTENTIAL TO BRING TEMPERATURES A FEW DEGREES HIGHER THAN MONDAY WITH
READINGS RANGING FROM 98 TO 103. IT LOOKS VERY POSSIBLE THAT
ANOTHER HEAT ADVISORY WILL BE NEEDED FOR TUESDAY AFTERNOON TO EARLY
EVENING FOR PORTIONS OF THE CWA BUT WILL LET TODAY PLAY OUT BEFORE
ISSUING ANOTHER HEAT ADVISORY. AS A SIDE NOTE...ALTHOUGH MOST OF
THE AREA WILL REMAIN CAPPED AHEAD OF THE FRONT...IT APPEARS A SLIGHT
CHANCE OF SOME CONVECTION MOVING OUT OF THE HIGH PLAINS WILL EXIST
ACROSS THE FAR NORTHERN CWA TUESDAY NIGHT SLIPPING THROUGH THIS AREA
AFTER SUNSET.
WEDNESDAY IS THEN SHAPING UP TO BE SLIGHTLY MORE INTERESTING WEATHER
WISE AS THE MODELS CONTINUE TO PUSH THE AFOREMENTIONED FRONT
SOUTHWARD INTO THE CWA DURING THE EVENING TO OVERNIGHT HOURS WHILE
THE UPPER RIDGE REMAINS ANCHORED OVER THE CENTRAL AND SOUTHERN
PLAINS. ALTHOUGH VERY WARM MID LEVEL TEMPERATURES WILL KEEP MOST OF
THE AREA CAPPED FROM DEEP CONVECTION FORMING...IT APPEARS A SLIGHT
THREAT THUNDERSTORMS WILL EXIST STARTING LATE IN THE AFTERNOON AND
INCREASING INTO THE MID EVENING TO OVERNIGHT HOURS AS FORCING ALONG
THE FRONT AIDS IN CONVECTION OVERCOMING THE FRONT. THE BIGGER
QUESTION IS THE IMPACT ON TEMPERATURES AND ASSOCIATED HEAT INDEX
VALUES AS PREFRONTAL WARMING AHEAD OF THE BOUNDARY COULD PUSH TEMPS
INTO THE MID 90S TO AROUND 100 WHILE HEAT INDEX READING FLIRT WITH
ADVISORY CRITERIA. GIVEN THIS SETUP...WILL INSERT THE THREAT FOR
HIGH HEAT INDEX READINGS FOR WEDNESDAY IN THE HWO.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ041-048-049-
062>064-075>077-084>087.
KS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ005>007-017>019.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1204 PM CDT MON JUN 22 2009 KSZ005>007-017>019-NEZ041-048-049-062>064-075>077-084>087-231200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-NANCE-MERRICK-POLK- HALL-HAMILTON-YORK-ADAMS-CLAY-FILLMORE-FRANKLIN-WEBSTER-NUCKOLLS- THAYER- 1204 PM CDT MON JUN 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL KANSAS AND PORTIONS OF SOUTH CENTRAL NEBRASKA ALONG AND EAST OF A FULLERTON TO GRAND ISLAND TO FRANKLIN LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. HOT AND HUMID CONDITIONS ARE EXPECTED ACROSS THE OUTLOOK AREA THIS AFTERNOON INTO THE EARLY EVENING...DRIVING HEAT INDEX READINGS INTO THE 100 TO 105 DEGREE RANGE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. VERY HOT AND HUMID CONDITIONS ARE EXPECTED TO CONTINUE ACROSS THE OUTLOOK AREA BOTH TUESDAY AND WEDNESDAY WITH HEAT INDEX READINGS AROUND 105 POSSIBLE BOTH DAYS. INTERMITTENT THUNDERSTORM CHANCES WILL THEN BE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA STARTING TUESDAY NIGHT AND LASTING THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) NEZ039-040-046-047-060-061-072>074-082-083-231200- VALLEY-GREELEY-SHERMAN-HOWARD-DAWSON-BUFFALO-GOSPER-PHELPS- KEARNEY-FURNAS-HARLAN- 1204 PM CDT MON JUN 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA WEST OF A FULLERTON TO GRAND ISLAND TO FRANKLIN LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. HOT AND HUMID CONDITIONS ARE EXPECTED ACROSS THE OUTLOOK AREA THIS AFTERNOON INTO THE EARLY EVENING...DRIVING HEAT INDEX READINGS INTO THE 97 TO 102 DEGREE RANGE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. VERY HOT AND HUMID CONDITIONS ARE EXPECTED TO CONTINUE ACROSS THE OUTLOOK AREA BOTH TUESDAY AND WEDNESDAY WITH HEAT INDEX READINGS OF 100 TO 105 POSSIBLE BOTH DAYS. INTERMITTENT THUNDERSTORM CHANCES WILL THEN BE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA STARTING TUESDAY NIGHT AND LASTING THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The national radar mosaic for the moment the first event began.
5 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184934, 184935, 184936, 184937, 184938.